December  2010, 2(4): 397-440. doi: 10.3934/jgm.2010.2.397

Geometric Jacobian linearization and LQR theory

1. 

Department of Mathematics and Statistics, Queen's University, Kingston, ON K7L 3N6, Canada, Canada

Received  April 2010 Revised  December 2010 Published  January 2011

The procedure of linearizing a control-affine system along a non-trivial reference trajectory is studied from a differential geometric perspective. A coordinate-invariant setting for linearization is presented. With the linearization in hand, the controllability of the geometric linearization is characterized using an alternative version of the usual controllability test for time-varying linear systems. The various types of stability are defined using a metric on the fibers along the reference trajectory and Lyapunov's second method is recast for linear vector fields on tangent bundles. With the necessary background stated in a geometric framework, linear quadratic regulator theory is understood from the perspective of the Maximum Principle. Finally, the resulting feedback from solving the infinite time optimal control problem is shown to uniformly asymptotically stabilize the linearization using Lyapunov's second method.
Citation: Andrew D. Lewis, David R. Tyner. Geometric Jacobian linearization and LQR theory. Journal of Geometric Mechanics, 2010, 2 (4) : 397-440. doi: 10.3934/jgm.2010.2.397
References:
[1]

R. Abraham, J. E. Marsden and T. S. Ratiu, "Manifolds, Tensor Analysis, and Applications,'' 2nd edition, Number 75 in Applied Mathematical Sciences, Springer-Verlag, 1988.  Google Scholar

[2]

C. D. Aliprantis and K. C. Border, "Infinite-dimensional Analysis,'' 2nd edition, Springer-Verlag, New York-Heidelberg-Berlin, 1999.  Google Scholar

[3]

M. Athans and P. L. Falb, "Optimal Control. An Introduction to the Theory and its Applications,'' McGraw-Hill, New York, 1966.  Google Scholar

[4]

R. M. Bianchini and G. Stefani, Controllability along a trajectory: A variational approach, SIAM Journal on Control and Optimization, 31 (1993), 900-927. doi: 10.1137/0331039.  Google Scholar

[5]

R. W. Brockett, "Finite Dimensional Linear Systems,'' John Wiley and Sons, New York, New York, 1970. Google Scholar

[6]

R. M. Hirschorn and A. D. Lewis, Geometric local controllability: Second-order conditions, Preprint, June 2002, available online at http://www.mast.queensu.ca/ andrew/. Google Scholar

[7]

M. Ikeda, H. Maeda and S. Kodama, Stabilization of linear systems, Journal of the Society of Industrial and Applied Mathematics, Series A Control, 10 (1972), 716-729.  Google Scholar

[8]

R. E. Kalman, Contributions to the theory of optimal control, Boletín de la Sociedad Matemática Mexicana. Segunda Serie, 5 (1960), 102-119.  Google Scholar

[9]

E. B. Lee and L. Markus, "Foundations of Optimal Control Theory,'' John Wiley and Sons, New York, New York, 1967.  Google Scholar

[10]

L. S. Pontryagin, V. G. Boltyanskii, R. V. Gamkrelidze and E. F. Mishchenko, "Matematicheskaya Teoriya Optimal' nykh Protsessov,'' Gosudarstvennoe izdatelstvo fiziko-matematicheskoi literatury, Moscow, 1961. Reprint of translation: [11].  Google Scholar

[11]

L. S. Pontryagin, V. G. Boltyanskii, R. V. Gamkrelidze and E. F. Mishchenko, "The Mathematical Theory of Optimal Processes,'' Classics of Soviet Mathematics. Gordon & Breach Science Publishers, New York, 1986. Reprint of 1962 translation from the Russian by K. N. Trirogoff.  Google Scholar

[12]

E. D. Sontag, "Mathematical Control Theory: Deterministic Finite Dimensional Systems,'' 2nd edition, Number 6 in Texts in Applied Mathematics, Springer-Verlag, New York-Heidelberg-Berlin, 1998.  Google Scholar

[13]

H. J. Sussmann, An introduction to the coordinate-free maximum principle, in "Geometry of Feedback and Optimal Control'' (eds. B. Jakubczyk and W. Respondek), Dekker Marcel Dekker, New York, (1997), 463-557.  Google Scholar

[14]

D. R. Tyner, "Geometric Jacobian Linearisation,'' PhD thesis, Queen's University, Kingston, Kingston, ON, Canada, 2007. Google Scholar

[15]

M. Vidyasagar, "Nonlinear Systems Analysis,'' 2nd edition, Number 42 in Classics in Applied Mathematics. Society for Industrial and Applied Mathematics, Philadelphia, Pennsylvania, 2002. Reprint of 1993 Prentice Hall second edition.  Google Scholar

[16]

K. Yano and S. Ishihara, "Tangent and Cotangent Bundles,'' Number 16 in Pure and Applied Mathematics. Dekker Marcel Dekker, New York, 1973.  Google Scholar

show all references

References:
[1]

R. Abraham, J. E. Marsden and T. S. Ratiu, "Manifolds, Tensor Analysis, and Applications,'' 2nd edition, Number 75 in Applied Mathematical Sciences, Springer-Verlag, 1988.  Google Scholar

[2]

C. D. Aliprantis and K. C. Border, "Infinite-dimensional Analysis,'' 2nd edition, Springer-Verlag, New York-Heidelberg-Berlin, 1999.  Google Scholar

[3]

M. Athans and P. L. Falb, "Optimal Control. An Introduction to the Theory and its Applications,'' McGraw-Hill, New York, 1966.  Google Scholar

[4]

R. M. Bianchini and G. Stefani, Controllability along a trajectory: A variational approach, SIAM Journal on Control and Optimization, 31 (1993), 900-927. doi: 10.1137/0331039.  Google Scholar

[5]

R. W. Brockett, "Finite Dimensional Linear Systems,'' John Wiley and Sons, New York, New York, 1970. Google Scholar

[6]

R. M. Hirschorn and A. D. Lewis, Geometric local controllability: Second-order conditions, Preprint, June 2002, available online at http://www.mast.queensu.ca/ andrew/. Google Scholar

[7]

M. Ikeda, H. Maeda and S. Kodama, Stabilization of linear systems, Journal of the Society of Industrial and Applied Mathematics, Series A Control, 10 (1972), 716-729.  Google Scholar

[8]

R. E. Kalman, Contributions to the theory of optimal control, Boletín de la Sociedad Matemática Mexicana. Segunda Serie, 5 (1960), 102-119.  Google Scholar

[9]

E. B. Lee and L. Markus, "Foundations of Optimal Control Theory,'' John Wiley and Sons, New York, New York, 1967.  Google Scholar

[10]

L. S. Pontryagin, V. G. Boltyanskii, R. V. Gamkrelidze and E. F. Mishchenko, "Matematicheskaya Teoriya Optimal' nykh Protsessov,'' Gosudarstvennoe izdatelstvo fiziko-matematicheskoi literatury, Moscow, 1961. Reprint of translation: [11].  Google Scholar

[11]

L. S. Pontryagin, V. G. Boltyanskii, R. V. Gamkrelidze and E. F. Mishchenko, "The Mathematical Theory of Optimal Processes,'' Classics of Soviet Mathematics. Gordon & Breach Science Publishers, New York, 1986. Reprint of 1962 translation from the Russian by K. N. Trirogoff.  Google Scholar

[12]

E. D. Sontag, "Mathematical Control Theory: Deterministic Finite Dimensional Systems,'' 2nd edition, Number 6 in Texts in Applied Mathematics, Springer-Verlag, New York-Heidelberg-Berlin, 1998.  Google Scholar

[13]

H. J. Sussmann, An introduction to the coordinate-free maximum principle, in "Geometry of Feedback and Optimal Control'' (eds. B. Jakubczyk and W. Respondek), Dekker Marcel Dekker, New York, (1997), 463-557.  Google Scholar

[14]

D. R. Tyner, "Geometric Jacobian Linearisation,'' PhD thesis, Queen's University, Kingston, Kingston, ON, Canada, 2007. Google Scholar

[15]

M. Vidyasagar, "Nonlinear Systems Analysis,'' 2nd edition, Number 42 in Classics in Applied Mathematics. Society for Industrial and Applied Mathematics, Philadelphia, Pennsylvania, 2002. Reprint of 1993 Prentice Hall second edition.  Google Scholar

[16]

K. Yano and S. Ishihara, "Tangent and Cotangent Bundles,'' Number 16 in Pure and Applied Mathematics. Dekker Marcel Dekker, New York, 1973.  Google Scholar

[1]

Galina Kurina, Sahlar Meherrem. Decomposition of discrete linear-quadratic optimal control problems for switching systems. Conference Publications, 2015, 2015 (special) : 764-774. doi: 10.3934/proc.2015.0764

[2]

Mohamed Aliane, Mohand Bentobache, Nacima Moussouni, Philippe Marthon. Direct method to solve linear-quadratic optimal control problems. Numerical Algebra, Control & Optimization, 2021  doi: 10.3934/naco.2021002

[3]

Jiongmin Yong. A deterministic linear quadratic time-inconsistent optimal control problem. Mathematical Control & Related Fields, 2011, 1 (1) : 83-118. doi: 10.3934/mcrf.2011.1.83

[4]

Ying Hu, Shanjian Tang. Mixed deterministic and random optimal control of linear stochastic systems with quadratic costs. Probability, Uncertainty and Quantitative Risk, 2019, 4 (0) : 1-. doi: 10.1186/s41546-018-0035-x

[5]

Qi Lü, Tianxiao Wang, Xu Zhang. Characterization of optimal feedback for stochastic linear quadratic control problems. Probability, Uncertainty and Quantitative Risk, 2017, 2 (0) : 11-. doi: 10.1186/s41546-017-0022-7

[6]

Rohit Gupta, Farhad Jafari, Robert J. Kipka, Boris S. Mordukhovich. Linear openness and feedback stabilization of nonlinear control systems. Discrete & Continuous Dynamical Systems - S, 2018, 11 (6) : 1103-1119. doi: 10.3934/dcdss.2018063

[7]

Nguyen Thi Hoai. Asymptotic approximation to a solution of a singularly perturbed linear-quadratic optimal control problem with second-order linear ordinary differential equation of state variable. Numerical Algebra, Control & Optimization, 2020  doi: 10.3934/naco.2020040

[8]

Eduardo Cerpa. Null controllability and stabilization of the linear Kuramoto-Sivashinsky equation. Communications on Pure & Applied Analysis, 2010, 9 (1) : 91-102. doi: 10.3934/cpaa.2010.9.91

[9]

Lars Grüne, Roberto Guglielmi. On the relation between turnpike properties and dissipativity for continuous time linear quadratic optimal control problems. Mathematical Control & Related Fields, 2021, 11 (1) : 169-188. doi: 10.3934/mcrf.2020032

[10]

Yadong Shu, Bo Li. Linear-quadratic optimal control for discrete-time stochastic descriptor systems. Journal of Industrial & Management Optimization, 2021  doi: 10.3934/jimo.2021034

[11]

Jianhui Huang, Xun Li, Jiongmin Yong. A linear-quadratic optimal control problem for mean-field stochastic differential equations in infinite horizon. Mathematical Control & Related Fields, 2015, 5 (1) : 97-139. doi: 10.3934/mcrf.2015.5.97

[12]

Hanxiao Wang, Jingrui Sun, Jiongmin Yong. Weak closed-loop solvability of stochastic linear-quadratic optimal control problems. Discrete & Continuous Dynamical Systems, 2019, 39 (5) : 2785-2805. doi: 10.3934/dcds.2019117

[13]

Georg Vossen, Stefan Volkwein. Model reduction techniques with a-posteriori error analysis for linear-quadratic optimal control problems. Numerical Algebra, Control & Optimization, 2012, 2 (3) : 465-485. doi: 10.3934/naco.2012.2.465

[14]

Tijana Levajković, Hermann Mena, Amjad Tuffaha. The stochastic linear quadratic optimal control problem in Hilbert spaces: A polynomial chaos approach. Evolution Equations & Control Theory, 2016, 5 (1) : 105-134. doi: 10.3934/eect.2016.5.105

[15]

Jingrui Sun, Hanxiao Wang. Mean-field stochastic linear-quadratic optimal control problems: Weak closed-loop solvability. Mathematical Control & Related Fields, 2021, 11 (1) : 47-71. doi: 10.3934/mcrf.2020026

[16]

Huyên Pham. Linear quadratic optimal control of conditional McKean-Vlasov equation with random coefficients and applications. Probability, Uncertainty and Quantitative Risk, 2016, 1 (0) : 7-. doi: 10.1186/s41546-016-0008-x

[17]

Xun Li, Jingrui Sun, Jiongmin Yong. Mean-field stochastic linear quadratic optimal control problems: closed-loop solvability. Probability, Uncertainty and Quantitative Risk, 2016, 1 (0) : 2-. doi: 10.1186/s41546-016-0002-3

[18]

Shigeaki Koike, Hiroaki Morimoto, Shigeru Sakaguchi. A linear-quadratic control problem with discretionary stopping. Discrete & Continuous Dynamical Systems - B, 2007, 8 (2) : 261-277. doi: 10.3934/dcdsb.2007.8.261

[19]

Russell Johnson, Carmen Núñez. Remarks on linear-quadratic dissipative control systems. Discrete & Continuous Dynamical Systems - B, 2015, 20 (3) : 889-914. doi: 10.3934/dcdsb.2015.20.889

[20]

Kehan Si, Zhenda Xu, Ka Fai Cedric Yiu, Xun Li. Open-loop solvability for mean-field stochastic linear quadratic optimal control problems of Markov regime-switching system. Journal of Industrial & Management Optimization, 2021  doi: 10.3934/jimo.2021074

2019 Impact Factor: 0.649

Metrics

  • PDF downloads (55)
  • HTML views (0)
  • Cited by (6)

Other articles
by authors

[Back to Top]